|concerns about switching from Viracept to Viramune
Aug 12, 2002
My doctor has suggested a change from Viracept to Viramune. He feels it has less side effects, especially in the area of lipodystrophy. Before he recommends the switch, he has asked me to research Viramune so that I can make an informed decision. My numbers are excellent on Viracept, which makes me a little hesitant to switch. I am still on my first treatment regimen, four years into HIV treatment. I have two major fears. First of all, I am concerned about the liver toxicity that can be present with Viramune. I am also terrified that should I not be able to tolerate Viramune, Viracept will no longer be effective.
I am showing definite lipoatrophy in my legs and buttocks, and have developed a small paunch. I am 5'10' and weigh 169, which has always been a weight at which I look good, and I still have the paunch. Normalization of my body shape would have a major psychological effect.
He also suggested Sustiva, which I negated immediately. Since I already have sleeping problems, a med that gave me vivid dreams would be a disaster.
Thanks for your input.
| Response from Dr. Boyle
Well, Sustiva (a/k/a Stocrin) is probably my primary choice given the very strong data showing its outstanding efficacy and that most patients tolerate it very well. Some do have to stop sustiva due to side effects (including dreams) but that is generally less than 10% and most of my patients have gotten excellent results and either had no side effects at all or had their initial side effects resolve over a few weeks. As far as Viramune, I think it is a good choice for substitution, especially if you are very concerned about lipodystrophic changes, which you seem to be. I think it is unlikey that you will have liver problems or a severe rash, but your clinician should monitor you carefully for these and inform you of symptoms to watch for. As far as Viracept, if you have no resistance to it now, switching should preserve that option and you should not develop resistance to it after stopping it.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Eating Food Made By Someone With HIV Worried I Have HIV
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
- Tingling In Feet After Condom Inside Out Worried I Have HIV
- Human Immunodeficiency Virus Causing Joint Pain
- Can I Mix Fluconazole And Monistat?
- Can You Get Hepatitis If Have Had The Vaccination?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.